Back to Ask the Diabetes Team Ask the Diabetes Team

From Alabama, USA:

I have a follow-up question in reference to my previous question. Since my last question, I went back to the endocrinologist this past Monday. I kind of thought it would be a follow-up and he would advise me to keep doing what I've been doing. It did start out that way, too. The doctor was summarizing my last test results and asking about my testing. I told him I stopped because I thought I really didn't need to. Testing doesn't really affect or alter my lifestyle. In the middle of a sentence, he checked the blood sugar reading they had taken in the office and asked if I had just had a big meal. I had only had coffee, about four hours earlier. He just left the room without a word.

The doctor came back 20 minutes later talking about the possibility of impending DKA and wanted to start me on insulin. He put me on a very small dose, four units, of Levemir, once a day, had me go to a CDE and carbohydrate counting class and more blood work for even different antibodies. I told him I thought I was okay and he said any random glucose over 200 mg/dl [11.1 mmol/L] was diabetes.

I started taking the shot on Tuesday and checking with the new monitor I was given. My numbers in the morning have gone from 135 mg/dl [7.5 mmol/L], 121 mg/dl [6.7 mmol/L], 89 mg/dl [4.9 mmol/L] and, today, 73 mg/dl [4.1 mmol/L]. I didn't take the shot today because the number is so low. I'm glad, but I keep thinking that it's a terrible mistake. What happens if someone who doesn't really need insulin takes even that small amount? I also felt like some of my numbers didn't really seem right. Turns out my old meter runs 40 mg/dl [2.2 mmol/L] to 70 mg/dl [3.9 mmol/L] higher than the new meter. My fasting on my old meter was 127 mg/dl [7.1 mmol/L]. Less than a minute later, on the new meter, I was 89 mg/dl [4.9 mmol/L]. Both are calibrated correctly and in range, and my old meter was less the 10 mg/dl [0.6 mmol/L] off the laboratory fasting results. What if this whole time my cheap old monitor has been inflating the results and I am perfectly normal? My numbers are so good now that I have a hard time believing that small amount of insulin is working that well or quickly. Plus, I'm scared about a low. Again my questions are these:

  1. How do I know what meter to trust and whether it has helped diagnose me falsely?

  2. Could have I been misdiagnosed?

  3. Can insulin in small amounts harm me if I'm not really diabetic (especially of a fasting of 73 mg/dl [4.1 mmol/L])?

  4. Was starting insulin a mistake or too soon?


  1. The doctor should not rely on your glucose meter readings for diagnosis. The A1c, antibody tests, laboratory glucose readings, and your clinical findings are necessary to make a diagnosis. Glucose monitoring allows you to learn what your responses to lifestyle, medication, and various other responses are like. The FDA approves methodology for the glucose meters with an error of up to 20%. This means that the precision for these devices is much less than the laboratory glucose values your doctor obtains through a blood draw. It is clear you should discuss this issue of a glucose meter with your diabetes educators. This will allow you to settle on a meter with which you can live.

  2. It is unlikely you have been misdiagnosed. The real issue is whether you have type 1 or type 2 diabetes. I am concerned you do have a form of type 1 diabetes.

  3. Small amounts of insulin may actually work in patients who are slowly losing their ability to make insulin. We usually think of insulin replacement consisting of a bolus insulin and a basal insulin. The bolus insulin is used around meals to allow a quick action on the rapidly rising blood sugars after a meal. The other times (overnight and in between meals) you need a basal insulin that might be provided by one of the long-acting insulins. When someone begins to fail, in terms of making insulin, they still make insulin, but the amount of insulin they make does not allow them to keep up with their requirements. Giving some supplemental insulin helps keep things better.

  4. The only major acute side effect of insulin is low blood sugar. When low blood sugars are severe, this is unacceptable.

I anticipate that you will need to keep in close contact with your diabetes education team until it is decided what you long-term insulin requirements will be.


Original posting 28 Mar 2007
Posted to Diagnosis and Symptoms and Other


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.